BURSTIN’ BELLY BUTTON I have gained a lot of weight in the last year, and my expanding belly has left me with stretch marks (like a pregnant lady!) and a protruding belly button that used to be an “innie.” It’s just popped out! I’ve started to lose some weight recently, but my belly button is still all out there, and the stretch marks seem to be getting worse. Are these conditions permanent? What can I do?
Terry via Internet
Two epidemics in this country—diabetes and obesity—can both lead to heart disease. The expanding belly could be the first sign of diabetes. I would obtain a fasting blood sugar level as well as a five-hour glucose tolerance test. This test will determine if you have a sensitivity to sugar as well as if you are insulin resistant. Do you have a family history of diabetes? You must consider your options when on a diet. Are you eating three balanced meals per day? How many refined carbohydrates do you eat? Do you crave food around 3 or 4 p.m.? And you mentioned “stretch marks.” This can be due to rapid weight loss, but also can be a sign of other endocrine gland disorders. Some stretch marks could resemble stria, which are purplish markings present in adrenal disorders like Cushing’s and Addison’s disease. You do need a full endocrine work-up. The “innie” which is now an “outie” despite weight loss could be a simple umbilical hernia. A hernia is a defect in the muscle where the bowel can protrude through. Most hernias are in the groin, but both men and women can have umbilical hernias. —PF
LOOKING AT THE NUMBERS
I was diagnosed HIV positive about two years ago and I am currently not taking any HIV medications. According to my doctor, “my numbers” are relatively good and have been stable since I first tested positive. Here they are: CD3 1,518, CD4 554, VIRAL LOAD (which I think is HIV RNA copies/ml) started at just about 3,000, had lessened to 2,300 and now is at about 650. What does this mean? Is my body fighting the disease off? Could I be a long-term nonprogressor? I’d like to stay off meds as long as possible, and my doctor has said I may not need them for 10 or 20 years. But is that possible? Could this be right? Is this safe? And lastly, are there benefits to not taking HIV meds if my numbers stay in this range?
Bryan in Spring Hill, FL
While I’m sorry to hear about your diagnosis, your letter contains much more good news than bad. Your CD4 count is in the normal range for someone who is not even HIV infected. Your low and decreasing viral load are also very good signs that you may in fact be a long-term nonprogressor (someone who is HIV infected but whose body fights off the infection to a great extent on its own). Some individuals have a unique genetic makeup that allows them to hold HIV at bay without the need for medications—some for a lifetime. According to the most recent treatment guidelines, no HIV treatment would be recommended at this point, with follow-up every 3-4 months. That being said, the pendulum is definitely shifting to treating earlier and may soon lead to a change in the guidelines where treatment would be recommended for everyone regardless of CD4 or viral load. This shift is occurring as newer and better medications with fewer side effects become available. The risk-benefit ratio is shifting to favor earlier treatment. As far as safety goes, while your CD4 and low viral load make it unlikely that you will have to confront any HIV- related illness, you can still transmit the virus, so you should continue to practice safe sex to avoid further spread of the virus. Potential benefits to not taking meds include avoidance of side effects and decreased likelihood of developing drug resistance. Benefits to starting meds earlier include protection of your immune system from harm and decreased likelihood of HIV transmission. —TM
Article continues below...
SEX DRIVE HEADING SOUTH?
My sex drive has greatly diminished since turning 35. My older friends had told me it might happen, but I didn’t expect it until at least my 40s. Recently my doctor ran a series of tests and I saw the results: TESTOSTERONE 619 ng/dl. What’s that mean? I was too embarrassed to ask my doctor or tell him that my sex life currently sucks because my desire is all but gone. What’s normal for a man my age and how can I get more testosterone? Naturally? Are there drugs a doctor can prescribe? Would Viagra help?
Dustin in Marlboro, VT
Many men suffer a temporary loss of sex drive (also known as libido). There is good news in that a temporary or sudden loss can be turned around by changing some simple lifestyle habits. Let’s look further than the genitals. Smoking, drinking and drug use are the real passion killers. Lack of exercise and extra weight mean less energy. Get rid of processed foods and simple carbohydrates. Many men think of testosterone as a cause of loss of libido. This is true in some cases, but your testosterone level is adequate for your age. An amino acid called L-arginine might be low. L-arginine releases nitric oxide in the body, causing dilation of the vessels—and this includes the penis vessels. It is a natural Viagra, Levitra or Cialis. Stress can often cause low libido. Two essential “adaptogens,” or overall body tonics, are ginkgo and ginseng. I find that L-tyrosine helps boost the neurotransmitters in the brain. It relieves stress, boosts energy and sex drive, and improves mental acuity. —PF